Texas, 2017

Hail in Texas, May 18, 2017

May 18, 2017 · NWS AMA · 5 events in 1 county or zone

A residual dryline boundary was draped across portions of the eastern Panhandles. To the east of that dryline across the far eastern TX Panhandle, SBCAPE of 2000-3000 J/kg along with effective shear of 40-50 kts produced an environment for supercell development with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A residual dryline boundary was draped across portions of the eastern Panhandles. To the east of that dryline across the far eastern TX Panhandle, SBCAPE of 2000-3000 J/kg along with effective shear of 40-50 kts produced an environment for supercell development with large hail. The mid level 30-40 kts ahead of the Pacific front off to the west pushed the developing supercells quickly to the east over the OK state line storms that developed in the eastern TX Panhandle which kept activity in the Panhandles short lived. Reports of hail up to 1.5 was reported in the far eastern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 11:56 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 18, 11:56 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1256 PM CDT Thu May 18 2017

.AVIATION...
For the 18z TAFs...
All thunderstorms expected to develop east of terminals, owing to
position of dryline.  Polar cold front currently across Oklahoma
Panhandle not expected to move much, until lifting around 21z.
Meanwhile, Pacific cold front is moving into southwest Texas
Panhandle.  Movements of these boundaries expected to produce
wind shifts.  Uncertainty remains in timing, but expect polar
front to move south through forecast area this evening.
Expecting stratus to develop following frontal passage, with MVFR
or possibly IFR ceilings at GUY before sunrise, and at AMA around
sunrise.  Will keep DHT forecast in VFR range for now due to
expected lower amounts of low-level moisture.

Cockrell

&&

.PREV DISCUSSION... /Issued 615 AM CDT Thu May 18 2017/

AVIATION...
A cold front has moved into the Oklahoma Panhandle. This front
should pull up stationary just south of the GUY TAF site.
Therefore, winds will remain light and variable this morning at
GUY before southwest winds develop again as the boundary retreats
to the north. DHT and AMA should have gusty southwest winds for
much of the day south of the front. At this time, do not think the
low clouds with IFR cigs in southwest Kansas will make it into
GUY this morning, but it will be close. The cold front will then
move south across all of the TAF sites tonight. There is a chance
that low clouds could move into GUY late in this forecast, but
confidence in this happening is low, so did not mention them in
this forecast. Otherwise, skies should remain VFR. Any showers or
thunderstorms today are expected to remain north and east of the
TAF sites.

PREV DISCUSSION... /Issued 431 AM CDT Thu May 18 2017/

DISCUSSION...
Latest 18/00Z hi-res model, numerical, and probabilistic guidance
are starting to come into more of an agreement for possible
showers and thunderstorms later this afternoon in the far eastern
Panhandles. The center of the main upper level low will move ESE
from Utah into southwestern Colorado as we go through the day.
Latest observations this morning indicate a surface low developing
centered over SE Colorado. With bands of positive vorticity
rounding the base of the upper level trough, this will help
establish localized lift and further establish a warm southerly
flow bringing warm dewpoint temperatures that will be well into
the 60s. The main question here is where exactly the dryline will
set up. ECMWF continues to be an outlier and have the dryline
setup furthest west, although has shifted further to the east
compared to the last model run. The remainder of the global and
hi-res models indicate a consensus of a dryline set up over the
far eastern Panhandles just about on the TX/OK stateline. With the
past handle of the previous event, will continue to favor the NAM
positioning of the dryline near the TX/OK state line along the
far eastern Panhandles. Latest 250 hPa upper level jet also
supports favorable upper level divergence over the northeastern
Panhandles going into the afternoon hours. Best chances of showers
and thunderstorms will be roughly a line from Beaver southward through
Lipscomb and southeastward toward Allison and Texola in closest
proximity to the main upper level features during the convection
initiation period along with perhaps being right along the
dryline. Along and out ahead of the aforementioned locations,
latest numerical guidance shows effective deep layer shear of
40-50 kts and MUCAPE of 2500-3500 J/Kg as we go into the
afternoon hours. This will support supercell development with
large hail being the main threat as these cells generate in a
healthy environment with large amount of CAPE in the hail growth
zone. As a LLJ kicks in of 40-50 kts out ahead of the dryline
later this afternoon, in-conjunction with a low level veering
vertical profile, isolated tornadoes cannot be completely ruled
out as this continues to be the trend from the previous model
runs. With the LLJ entering the region, these cells that generate
should quickly move out of the eastern Panhandles into western
Oklahoma and southern Kansas. The threat of showers and
thunderstorms for the eastern Panhandles should quickly diminish
after 00Z Friday.

As the dryline convection moves east out of our region, a Pacific
front will enter the region from the northwest as the main upper
level low continues to move east into eastern Colorado by Friday
afternoon. As the front slowly bisects the TX Panhandle, this will
help generate the best chances of some showers and storms across
the eastern and southeastern TX Panhandle. Latest guidance is
suggesting the dryline at this time will be well into western
Oklahoma as the main upper level low continues to move east which
will keep the chances of precipitation limited with the front
with limited moisture to work with. Eventually, the upper level
low will move northeast out of the central and southern Plains
with dry conditions returning for the weekend. High temperatures
behind the front will be below average for mid May.

As we go into early next week, a rather jagged upper level profile
with multiple northern and southern stream jets will bring a
series of disturbances across the region. Although still several
days out, our region appears to be under a persistent region
upstream of an upper level positive tilted trough with its axis
over the Mississippi River. As a result, best chances of
precipitation will for now be over northern areas through early
next week with temperatures continuing to be below average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/07
Hazardous weather outlook, May 18, 8:37 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
937 AM CDT Thu May 18 2017

CORRECTED DAY ONE

OKZ001>003-TXZ001>020-182300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
937 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible across the far eastern parts of the
Panhandles this afternoon. Storms that develop will likely become
severe with large hail, damaging winds, and an isolated tornado being
the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are again possible Friday through Saturday, and
again Sunday night through Tuesday. A few storms during this time
could become strong, however, widespread severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Cockrell

In the hours before

Special weather statement, May 18, 1:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
223 PM CDT THU MAY 18 2017

TXZ010-014-015-182000-
Hemphill TX-Gray TX-Wheeler TX-
223 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 300 PM
CDT...

At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of New Mobeetie, or 12 miles southeast of Miami, moving
north-northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3567 10014 3542 10043 3547 10059 3562 10057
      3562 10054 3578 10054
TIME...MOT...LOC 1922Z 195DEG 36KT 3554 10051

Ward

The radar

The Amarillo radar (KAMA), 140 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hemphill

When
May 18, 1:45 PM CST
Where
Hemphill County, 0.89 mi SW of Canadian
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.890, -100.390

Hail, Hemphill

When
May 18, 1:47 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.910, -100.380

Pea to nickel size hail.

Hail, Hemphill

When
May 18, 1:50 PM CST
Where
Hemphill County, 0.69 mi N of Canadian
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
35.910, -100.380

Hail, Hemphill

When
May 18, 1:50 PM CST
Where
Hemphill County, Canadian
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
35.900, -100.380

Hail, Hemphill

When
May 18, 1:52 PM CST
Where
Hemphill County, 0.56 mi E of Canadian
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.900, -100.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702778, 702779, 702780, 702781, 702782.